Subscription is FREE for qualified healthcare professionals in the US.

Eye Screening and Intractable Pain Management

Interpreting and using ocular signs, along with other physiologic markers, may be a useful tool in helping to evaluate medication levels in intractable pain patients.
Page 1 of 2

A daily challenge to the pain physician who treats intractable pain is the proper regulation of serum medication levels. A key routine clinical assessment must be to document whether over-medication is present in order to prevent mental and physical impairments which may interfere with proper driving, climbing stairs, or performing work activities. Does the patient require a higher dose for good pain control? Or is the current dosage adequate? The patient is now on anti-inflammatory agents and states she/he needs something “stronger.” Could this be true? These are routine, common questions that constantly confront the physician who treats pain. A knowledge of how uncontrolled pain and medication levels affect the eye may be extremely helpful in answering the above questions. For example, a patient who has good opioid pain control—and who isn’t overmedicated with sedatives or muscle relaxants—will be able to converge their eyes and not demonstrate nystagmus, conjunctival reddening, or droopy eyelid.1

While the focus of this article will be regulating opioid dosage for intractable pain, it is critical to first assess medications in these patients. Pain patients usually take multiple drugs that may include antidepressants, sedatives, and muscle relaxants. A most unappreciated, pharmacologic fact is the great synergistic and potentiative capacity of benzodiazepines, muscle relaxants, some antidepressants, and some sedatives to interact with opioids and produce neurologic suppression. Although eye signs may not correlate to a specific drug, over-medication can usually be detected by screening for specific ocular signs. In particular, excess sedatives and muscle relaxants may cause these common eye signs:23

Table 1. Components of Rapid Eye Screening
Component Comments
Pupil size Normal is about 3.0 to 5.0mm in diameter.
Reactivity to a penlight challenge Constriction is normal unless there is excess of a muscle relaxant in the body.
Convergence Normally both eyes will converge to the middle and hold their gaze for 5 seconds when the patient tracts your finger or pen from a 1 foot distance.
Droopy Lid Normally the upper eyelid does not droop over the iris and touch the pupil.
Conjunctal reddening Due to blood vessel dilation after severe intoxication.
Nystagmus “Bouncing” of eye when they attempt to track laterally, vertically, or circularly is quite a non-specific test that is normal in some people and caused by numerous conditions other than drugs. Common with all sedatives, alcohol, and muscle relaxants.
Accommodation Pupil size will progressively constrict when the eye attempts to gaze at an object such as a pencil when it is brought close to the nose.
  1. Non-reactive pupil to light and accommodation
  2. Nystagmus
  3. Non-convergence
  4. Droopy upper eyelid
  5. Conjunctival reddening
  6. Watering

Since over-medication with benzodiazepines, muscle relaxants, and anti-depressants—commonly taken by pain patients—cause non-reactivity to a penlight challenge and lack of accommodation of the pupil, such ocular signs detected in a opioid patient may not be caused by the opioid itself. In fact, opioid over-medication in ambulatory pain practice is quite unusual. Why? Only about seven to ten days of opioid administration are required for the patient to become quite tolerant to opioids. Observation of overmedication is, therefore, usually due to benzodiazepines, muscle relaxants, sedatives, or other non-opioid drugs. The classic eye sign of non-opioid over-medication is a normal size pupil that fails to react to a light challenge.2,3 The key point is that only excess opioids routinely constrict the pupil below 3.0mm and simultaneously cause non-reactivity to a penlight challenge.

Proper Technique In Eye Screening

Pupil size and reaction can only be properly done in subdued room light.4,5 The fluorescent lights found in most medical facilities cause considerable pupillary constriction and interferes with a penlight challenge. A second critical point is that elderly patients may not be good candidates for eye screening. Ater about age 70, the pupil may become quite inelastic or even permanently contracted. Consequently, pupil size, accommodation, and light reflex testing may be inaccurate. Thus, as a consequence of the vagaries of room light, age changes in the eye, and multiple drug use, eye screening is not a precise science and should only be used to complement other clinical information rather than used as an absolute measure.

Yet, the pain-treating physician may still find great utility in ocular signs to diagnose over- or under-medication of opioids and other drugs. Components of rapid eye screening are presented in Table 1 and opioid-specific ocular signs in Table 2. With reasonable opioid control of intractable pain, the patient’s pupil remains in its normal range of about 3.0 to 5.0mm in diameter. A challenge with a penlight may give variable results, ranging from slow to non-reactive. A brisk constriction may suggest inadequate dosing or that an opioid is near the end of its therapeutic cycle. Fundamentally, this means the opioid blood level is marginal or too low.

Classic Eye Signs of Uncontrolled Pain

When acute or chronic pain reaches a critical threshold, it produces a profound sympathetic discharge in the autonomic nervous system. A part of the sympathetic discharge is dilation of the pupil. Thenormal diameter of the pupil is about 3.0 to 5.0mm1-6 (see Figure 1). Uncontrolled pain usually dilates the pupil above 5.0mm in diameter (see Figure 2). A dilated pupil, when concomitantly manifested with one or more other signs of sympathetic discharge—such as tachycardia, hypertension, diaphoresis, hyperreflexia, or vasoconstriction (cold hands and feet)—is strong, objective evidence of uncontrolled pain that needs treatment.3 The patient may also express subjective symptoms of chills, fever, insomnia, nausea, and anorexia. Interestingly, opioid withdrawal produces sympathetic discharge and the physical signs are essentially identical to those of uncontrolled pain.6,7

Last updated on: March 22, 2011
First published on: June 1, 2008